INTERNATIONAL OVERDOSE AWARENESS DAY
What is International Overdose Awareness Day (I.O.A.D)?
International Overdose Awareness Day (IOAD) is the world’s largest annual campaign to end overdose, remember without stigma those who have died from overdose, and acknowledge the grief of the family and friends left behind.
The IOAD 2023 theme “Recognizing those people who go unseen” is about acknowledging people in our communities who are affected by overdose but might go unseen in the crisis.
The goals of International Overdose Awareness Day are:
To provide an opportunity for people to publicly mourn loved ones.
To send a strong message to people who use drugs and people in recovery that they are valued.
To inform people around the world about the risk of drug overdose.
To provide basic information on the range of support services that are available.
To prevent and reduce drug-related harm by supporting evidence-based practice.
What is overdose?
Let's talk about overdoses and how to stay safe with medications and drugs.
An overdose happens when someone takes too much of a drug or mixes different drugs together. This can be really dangerous, even with medicines prescribed by a doctor. It's crucial to know the right dose and timing for your medication. Also, be careful not to mix drugs that shouldn't go together (that's called polydrug use). If you ever feel like your drug use is getting out of control, don't hesitate to seek help.
Overdoses can be really serious and sometimes even deadly. There are different types of overdoses – intentional (on purpose), unintentional (accidental), or of undetermined intent (when it's unclear why it happened).
When talking about overdoses, you might hear terms like drug toxicity or drug poisoning. These words describe the harmful effects drugs can have on the body, whether they are illegal or legal drugs taken for medical or non-medical reasons.
Overdoses can look different depending on the drug involved. But there are specific signs and symptoms that can show if someone has overdosed. These signs can vary based on the type of drug used. You can learn more about how overdoses can appear for different drugs and how to respond to them below.
Over the past years, overdose has cast a dark shadow over our state, affecting countless lives and communities. The devastating impact of overdose deaths has left families shattered and individuals struggling with addiction. However, together, we can take meaningful steps to end this crisis and prevent further tragedies. It begins with spreading vital information on how to prevent overdoses. Educating ourselves and our loved ones about the dangers of substance abuse, recognizing warning signs of overdose, and knowing how to respond in case of an emergency are crucial steps. Additionally, advocating for accessible and compassionate addiction treatment services can provide the necessary support to those in need. By working hand in hand, we can foster a more compassionate and informed community, ensuring that every Tennessean has the opportunity to lead a healthy, fulfilling life free from the grip of addiction. Let us stand united in our commitment to ending overdose deaths and building a brighter future for Tennessee.
Recognizing when someone is overdosing and what to do to help
Recognizing an overdose and seeking help is crucial, as signs and symptoms can vary depending on the drug, amount taken, and the person's health. Don't assume someone is just sleeping if they don't respond; it could take hours for an overdose to turn fatal.
Remember, an overdose is a medical emergency that requires immediate attention. Don't hesitate to call an ambulance if you suspect someone might be overdosing. Fear of police involvement or costs should never outweigh the urgency of seeking help.
Knowing when to call an ambulance is vital. Seek emergency help not only when someone is unconscious but also if they experience seizures, severe headaches, chest pain, breathing difficulties, extreme paranoia, agitation, or confusion. Even exhibiting one or two of these signs can indicate trouble and the need for emergency assistance.
Pay attention to snoring and gurgling, as they might indicate breathing problems, especially with substances that slow down the body's systems like benzodiazepines, opioids, or GHB. Snoring should never be ignored or dismissed as normal; it could be a sign of a life-threatening emergency. Try to wake the person immediately and call for an ambulance if necessary.
Naloxone (also known as Narcan®) is used by paramedics to reverse opioid overdoses. If someone is revived using naloxone, they should be aware of the risks of taking more drugs afterward, as it can lead to a second overdose. Naloxone's effects wear off faster than some drugs, like heroin and morphine, so caution is essential to avoid a dangerous situation.
Remember, always seek professional help and call for an ambulance in an overdose situation to ensure the best possible outcome for those in need.
The different types of drugs that can cause overdoses and how they affect the body differently
Sure, let's take a closer look at different types of drugs that can cause overdoses and how they affect the body differently, as well as the dangers of polydrug use.
Stimulants: Stimulant drugs, like cocaine and amphetamines, speed up the body's systems. They can increase heart rate, blood pressure, and alertness. In an overdose, stimulants can cause dangerously high blood pressure, irregular heartbeats, seizures, and hyperthermia (overheating).
Opioids: Opioids, such as heroin, oxycodone, and fentanyl, act on the brain's receptors to reduce pain and induce a feeling of euphoria. An opioid overdose can slow down breathing to a dangerous level, leading to respiratory failure, unconsciousness, and even death.
Depressants: Depressant drugs, like benzodiazepines (e.g., Xanax, Valium) and alcohol, work to slow down brain activity and induce relaxation. An overdose on depressants can cause severe drowsiness, difficulty breathing, impaired coordination, and coma.
Fentanyl: Fentanyl is an extremely potent opioid painkiller. It is often mixed with other drugs, like heroin or counterfeit prescription pills, without people knowing. Due to its high potency, even a tiny amount of fentanyl can lead to a fatal overdose. Its presence in other drugs is a significant concern, as users may unknowingly consume it.
Alcohol: Alcohol is a central nervous system depressant. Consuming too much alcohol can lead to alcohol poisoning, which can cause confusion, vomiting, seizures, and even coma. In severe cases, it can be fatal.
Polydrug Use and Overdose Deaths: Polydrug use refers to using multiple drugs at the same time or in quick succession. This practice is extremely dangerous because different drugs can interact unpredictably, amplifying their effects and increasing the risk of overdose. For example, combining opioids with alcohol or benzodiazepines can severely depress the central nervous system, leading to respiratory failure and death.
Intentional Lacing with Deadly Drugs: Unfortunately, some drugs, like fentanyl and xylazine, are intentionally laced into other substances by illicit drug manufacturers or dealers. They may lace drugs like cocaine, heroin, or counterfeit pills with fentanyl to make them more potent or addictive. However, this practice is incredibly hazardous and has led to a significant increase in overdose deaths. Users often do not realize that their drugs are laced with these deadly substances, putting their lives at risk.
In summary, different types of drugs can cause overdoses by affecting the body's systems in dangerous ways. Combining drugs through polydrug use can also lead to life-threatening situations. The intentional lacing of drugs with deadly substances like fentanyl further exacerbates the overdose crisis. It's essential to be aware of these risks and seek help if you or someone you know is struggling with drug use.